Alert archive / Alabama / Wind Advisories in 2018
Wind Advisory 12, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Dec 8, 2018, 10:44 PM CST for 39 counties in Alabama. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2018, 10:44 PM CST (04:44 UTC)
- Expired
- Dec 9, 2018, 2:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 749 m²/s²
- 0-3 km storm-relative helicity
- 1882 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS74 KBMX 090444 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1044 PM CST Sat Dec 8 2018 ...STRONG GUSTY WINDS DEVELOPING AS MAIN RAIN BAND MOVES OUT OF AREA... ALZ011>015-017>050-090800- /O.NEW.KBMX.WI.Y.0012.181209T0444Z-181209T0800Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1044 PM CST Sat Dec 8 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM CST SUNDAY... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 2 AM CST Sunday. * TIMING...Through 2 AM Sunday. * WINDS...Gusts of 30 to 40 mph. * IMPACTS...Due to recent rainfall and saturated soil conditions, trees may be uprooted some power outages possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 8, 5:48 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Dec 8, 5:48 PM CST, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 548 PM CST Sat Dec 8 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. A upper level trough is crossing the southern Plains this afternoon, moving into the southern Mississippi River Valley this evening. At the surface, a low is centered over New Orleans, moving eastward along the northern Gulf coast. Expect the surface low to be over southern Georgia by sunrise Sunday. This system has brought an expansive area of rainfall to the southeastern CONUS today, but can now see the back edge of the more persistent rainfall entering southwest Mississippi. This means continued rainfall for Central Alabama through this evening. With temperatures struggling to warm today (current temps are in the 40s areawide), it will definitely be a cold rain, with windy conditions at times, as the surface low crosses to our south. As the surface low slides eastward, rain coverage will begin to scatter, and might see a lull in rainfall across locations in the south for a few hours. Expect shower coverage to increase though, as the upper level trough approaches and moves across the Tennessee Valley overnight. Temperatures tonight will be in the mid 30s to mid 40s. 14 .LONG TERM... Sunday through Saturday. The surface low is just off the Georgia coast early Sunday morning with the upper level low moving through the TN Valley. This system should move quickly eastward, clearing the best rain chances from west to east across the area late Sunday morning into the afternoon hours. The main trough remains over much of the Eastern CONUS and another upper level shortwave impulse moves through the base of the trough Sunday evening. This could provide enough lift for some widely scattered showers before midnight. Meanwhile, temperatures begin to drop with the cold air advection sinking in behind the departing surface low. There could be a very brief period where rain chances linger in the northwestern counties Sunday evening as temperatures drop to near freezing, so I wouldn't rule out some light flurries across mainly Marion and Winston Counties before midnight, but this wouldn't last more than a couple of hours, and we wouldn't see any accumulations. After midnight, the best rain chances have shifted to the far northeastern portions of Central AL, so I've carried mention for light flurries for a few hours in Cherokee and Etowah Counties during the overnight hours into Monday morning. Again, this would be very light flurries with no accumulations. On Monday, another upper level low swings through the Southeastern CONUS, bringing another shot of synoptic lift. By this point, most of the moisture is well out of our area, so any precip would be very light and scattered. There might be enough moisture lingering in the far northeast from the previous system to get some light showers. This is expected to dry out before the colder temperatures work into the area Monday night, so I don't have any flurries mentioned right now. I wouldn't be surprised to see maybe a one hour overlap where some light showers mixed with flurries is possible, but confidence is too low to put in the forecast at this time. By Tuesday morning, the upper level low has pushed east of our area, ending the rain chances for Central AL. Ridging has moved in, clearing out our skies, allowing for effective radiational cooling both Tuesday and Wednesday mornings, which means colder starts to those days with low temps in the mid/upper 20s to near 30. The active weather pattern is forecast to continue as the upper level wave pattern continues to dip troughs through the Central US. Our next weather system digs into the Rockies on Thursday, developing a surface low over the TX/OK panhandles Thursday afternoon. Models differ in timing slightly with this system, so I've started increasing PoPs in the far northwest as early as Wednesday night, but the best chances don't really get to Central AL until Thursday and Thursday night. Another round of widespread rain looks likely Thursday night into Friday as the cold front pushes west to east through the region. By the weekend, the system is expected to be to our east, ending rain chances and bringing another period of colder temps. 25/Owen && .AVIATION... 00Z TAF Discussion. A surface low over southeast Louisiana will track eastward and into northwest Florida overnight. The surface low will produce gusty east to northeast winds thru 06z, with gusts up to 22 knots at times. Strong forcing aloft east of an upper low over northeast Texas will produce widespread rain across Alabama. A mid level dry slot will move into west Alabama by 06z, and the rain activity will become more scattered after 06z. Cigs were arnd 1000 or just below and this trend will continue overnight as the lowest levels of the air mass remains saturated. Surface winds will back with time as the surface low passes to the east of Alabama, becoming northerly by 13z. Cigs will remain 1000 feet or less thru the period, even though vsbys will show great improvement after 15z. 58/rose && .FIRE WEATHER... Widespread rainfall is expected tonight, with activity becoming more scattered through the day Sunday. Low clouds will be possible through tonight and Sunday morning, as low level moisture increases. Drier conditions expected Tuesday and Wednesday next week, ahead of the next rain system. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 37 41 36 43 29 / 100 80 40 40 20 Anniston 37 42 36 46 29 / 100 80 40 40 20 Birmingham 39 43 36 45 30 / 100 80 40 30 10 Tuscaloosa 40 45 36 47 29 / 90 50 20 10 10 Calera 40 43 36 46 30 / 100 70 30 20 10 Auburn 40 43 36 46 33 / 100 60 30 20 10 Montgomery 45 47 38 49 33 / 100 50 20 10 10 Troy 46 47 37 47 35 / 100 40 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 8, 3:46 AM CST, 18 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 346 AM CST Sat Dec 8 2018 ALZ011>015-017>050-091300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 346 AM CST Sat Dec 8 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Weekend rainfall is expected to result in minor flooding along portions of the Tombigbee River beginning Sunday morning, and along portions of the Black Warrior River beginning Monday morning. Minor flooding could continue through mid to late week. These forecasts are based on projected rainfall amounts and may need to be adjusted based on new forecasts or observed trends. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 8:46 PM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 5 more | 3 hr |
| Dec 9, 9:51 AM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.